This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters

A Case of Relapsing Priapism Associated With Long-Acting Injectable Risperidone

A Case of Relapsing Priapism Associated With Long-Acting Injectable Risperidone

To the Editor: Priapism is a well-documented side effect of antipsychotic medications, including the atypical antipsychotic risperidone.1 Wang et al2 report a case involving a patient taking the long-acting injectable form of risperidone (Risperdal Consta, Janssen Pharmaceutica). In that case, the patient developed a series of prolonged, self-resolving erections of less than 5 hours’ duration following the first injection. This was followed by 2 episodes of frank priapism requiring emergency treatment. The authors did not emphasize the challenges of treating relapsing priapism that resolves only after the drug has been cleared from the system. We present a second report of relapsing priapism following administration of long-acting injectable risperidone and draw special attention to the difficulties of recurrent treatment.

Case report. Mr A, a 49-year-old man, presented in March 2006 to our emergency department with priapism that had persisted for the previous 16 hours.

His history was significant for paranoid schizophrenia, which had initially been treated with fluphenazine 37.5 mg/d orally. Because of lack of compliance, he was switched to long-acting injectable risperidone every 2 weeks. He had a remote history of alcohol, cocaine, and marijuana abuse but denied ingestion of any illicit drugs or alcohol concurrent with the use of antipsychotic medications. A toxicology screen was negative. Mr A developed priapism 1 week after his third injection of risperidone. The patient was on no medications other than risperidone at the time he developed priapism.

Blood aspirated from the corpora cavernosa of the erect penis was dark and thus consistent with ischemic priapism. The patient was treated with aspiration of blood from the corpora cavernosa followed by irrigation with dilute phenylephrine solution with resultant complete detumescence. The patient returned to the emergency department an additional 3 times with relapsing priapism over the next 7 days. Each episode of priapism rapidly and completely responded to phenylephrine injections of the corpora. Mr A was switched back to oral fluphenazine and experienced no further episodes of priapism over the subsequent 18 months. He was subsequently lost to follow-up.

Although numerous cases of risperidone-related priapism have been reported,2 little attention has been drawn to relapsing priapism caused by the long-acting injectable form. Clinicians and patients should be aware that such priapism may return even after repeated pharmacologic treatments because of the drug’s sustained release, and appropriate plans should be made for follow-up. Presumably, the risk of relapse decreases over a several-week period of time as the risperidone is excreted from the body. This case also illustrates the broader point that long-acting antipsychotics can have a variety of long-lasting adverse effects, including more persistent forms of neuroleptic malignant syndrome and acute dystonic reactions.3 These risks, however, must be weighed against the added convenience that long-acting injectable antipsychotics may offer patients.4

References

1. Sood S, James W, Bailon MJ. Priapism associated with atypical antipsychotic medications: a review. Int Clin Psychopharmacol. 2008;23(1):9-17. PubMed doi:10.1097/YIC.0b013e3282f1c1ef

2. Wang CS, Kao WT, Chen CD, et al. Priapism associated with typical and atypical antipsychotic medications. Int Clin Psychopharmacol. 2006;21(4):245-248. PubMed doi:10.1097/00004850-200607000-00008

3. Dressler D, Benecke R. Diagnosis and management of acute movement disorders. J Neurol. 2005;252(11):1299-1306. PubMed doi:10.1007/s00415-005-0006-x

4. Buchanan RW, Kreyenbuhl J, Kelly DL, et al. Schizophrenia Patient Outcomes Research Team (PORT). The 2009 schizophrenia PORT psychopharmacological treatment recommendations and summary statements. Schizophr Bull. 2010;36(1):71-93. PubMed doi:10.1093/schbul/sbp116

Peter R. Dodds, MD

peter.dodds@norwalkhealth.org

Tyler J. Dodds, BS

Michael A. Mohr, PA-C

Author affiliation: Department of Surgery, Norwalk Hospital, Norwalk (Dr P. R. Dodds); Yale University School of Medicine, New Haven (Mr T. J. Dodds), Connecticut; and Department of Surgery, Enloe Medical Center, Chico, California (Mr Mohr).

Potential conflicts of interest: None reported.

Funding/support: None reported.

Published online: January 27, 2011 (doi:10.4088/PCC.10l00995yel).

Related Articles

Volume: 13

Quick Links: Depression (MDD) , Sexual Dysfunction

$40.00

Buy this Article as a PDF

References